Aims: To obtain a national prevalence estimate of non-fatal overdose among opiate users and describe the characteristics of non-fatal overdose events in Wales.
Setting: Twenty-nine Needle and Syringe Programmes (NSPs) operated by drug treatment agencies across Wales.
Participants: Six-hundred sixty-one opiate users who attended NSPs during February and March 2013.
Measurements: Consecutive opiate users were asked to complete a structured questionnaire about their history of overdose and the circumstances of their most recent overdose.
Findings: Almost half (47%) of the respondents reported having overdosed at least once in their lives and 15% had done so in the last year. On average, respondents who reported overdosing in the last year had done so twice. The majority of overdoses was accidental (95%) and followed the injection of opiates (96%). Life-saving actions were not uncommon and included calling for an ambulance (66%), administration of naloxone (40%), and use of CPR (27%). Non-paramedic bystanders were often involved in taking potentially life-saving actions to help victims of opiate overdose.
Conclusions: The research has generated previously unknown findings on the prevalence and nature of non-fatal overdose among opiate users in Wales. These results can be used to monitor the effectiveness of harm reduction interventions.
|Number of pages||7|
|Journal||Journal of Substance Use|
|Early online date||21 Jan 2016|
|Publication status||Published - Oct 2016|
- INJECTING DRUG-USERS
- TAKE-HOME NALOXONE
- HEROIN OVERDOSE